Missouri, 2020

Flash Flooding and Flooding in Missouri, May 28, 2020

May 28, 2020 · NWS EAX · 4 events in 4 counties and zones

On the morning of May 28 there was some minor flash flooding, causing some roads in the area to shut down briefly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of May 28 there was some minor flash flooding, causing some roads in the area to shut down briefly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 11:33 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 28, 11:33 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT Thu May 28 2020

.Discussion...
Issued at 347 AM CDT THU MAY 28 2020

The wet pattern will continue through the day on Saturday as a
large upper low pressure system slowly moves eastward through the
day. The cut off low will be centered just to the south and east
of the area, and will help feed moisture into the area. The focus
for widespread precipitation will be a sagging cold frontal
boundary, which will nose into the area by mid morning. The
location of this boundary through the day will dictate where a
narrow corridor of heavy rain will form. High resolution model
guidance suggests a corridor running from southwest to northeast
running roughly from southern Jackson County toward northeast
Missouri will be the area to focus on for heavy rain. PWAT values
will range from 1.5" to 1.75" which are on the high end of the
percentiles for late may precipitable water, so rain rates will be
efficient. Instability will be modest, however some models
indicate some MU CAPE values approaching 1000+ J/kg so scattered
thunderstorms will be possible. Widespread QPF along and within a
couple counties of the aforementioned SW/NE oriented line of
thunderstorms will be around 1 to 3 inches, however given the
efficient nature of this rain there could certainly be some areas
that see more than 3 inches. Basin average QPF will approach both
3 and 6 hours flash flood guidance, but shouldn't greatly surpass
it, despite some area going well beyond the flash flood guidance.
Therefore the expectation is for some isolated flash flooding, and
with local rivers and creeks already quite swollen there could be
some aggravation of those streams given the potential for several
inches of rain. The good news is that the boundary will be
somewhat progressive, so the line of rain should slowly creep
southeast with time.

The pattern will probably dry out a bit as we go into the weekend
and next week. There will be some passing chances for rain this
weekend, but nothing that should be even moderate impact. As the
mid level pattern transitions into more of an upstream ridge,
temperatures will be on the rise and will reflect more early to
mid summer temperatures and with the better mid level flow being
shunted north into the Northern Plains the focus for synoptically
evident precipitation will weaken in the immediate forecast area
in the day 2 through 7 time period.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1233 PM CDT THU MAY 28 2020

A persistent area of rain has been dominating the region over the
Kansas-Missouri state line this morning, and will continue to do
so through much of the afternoon hours. A cold front sweeping in
under the current band of rain will eventually help move the
storms off to the east, but several hours of rain are expected at
the KC terminals till then. Conditions will oscillate between IFR
and MVFR until the cold front can move the storms east. Otherwise,
over night winds will go a bit light and variable behind the
front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, May 28, 4:09 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Thu May 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Thu May 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to heavy rainfall with scattered thunderstorms are expected
 today. An additional 1 to 3 inches of rain will be possible over
 saturated soils which may lead to flash flooding and may aggravate
 ongoing river flooding. Severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 22 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood. Local standard time, as filed.

Flood, Jackson

When
May 28, 12:35 PM CST to 3:35 PM CST
Where
Jackson County, 1.52 mi SSW of Knobtown to 3.59 mi ESE of Grandview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.950, -94.442

Lee's Summit police reported numerous roads temporarily closed due to flooding.

Flood, Johnson

When
May 28, 12:37 PM CST to 3:37 PM CST
Where
Johnson County, 3.19 mi NNW of Centerview to 1.42 mi NNE of Warrensburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.794, -93.866

NWS employee reports standing water across secondary roads and significant ponding of water across farm fields between Centerview and Warrensburg.

Flash Flood, Clay

When
May 28, 1:20 PM CST to 2:20 PM CST
Where
Clay County, 1.08 mi NW of North Kansas City to 1.27 mi WNW of North Kansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.160, -94.595

There was flooding on the ramp of Briarcliff and Southbound HWY 9.

Flash Flood, Cass

When
May 28, 3:21 PM CST to 4:21 PM CST
Where
Cass County, 0.29 mi NE of Peculiar to 1.08 mi SE of Peculiar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.722, -94.466

Parts of Peculiar were closed due to flash flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895537, 895538, 895535, 895536.